Texas, 2008

Tornadoes and Hail in Texas, April 23, 2008

April 23, 2008 · NWS MAF · 35 events in 6 counties and zones

Strong southeast winds were established during the proceeding night bringing abundant low level moisture to the region. By morning, a surface low located just west of Wink had an associated warm front extending northeastward into Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong southeast winds were established during the proceeding night bringing abundant low level moisture to the region. By morning, a surface low located just west of Wink had an associated warm front extending northeastward into Oklahoma. Based on the NWS Midland morning upper air balloon sounding, a very unstable airmass was in place. The potential for large hail, damaging winds, and tornadoes was realized across the Permain Basin, Western Low Rolling plains, and Trans Pecos Regions as an upper level disturbance interacted with atmospheric instability currently in place across the area. In addition, strong low and mid level wind shear resulted in well organized and long lived thunderstorms. The strongest storms, which produced hail up to softball size and multiple tornadoes, developed as outflow boundaries from thunderstorms north of the area converged with the warm front that became stationary during the afternoon. The severe weather events began by mid morning and lasted into the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 9:28 AM CST, 17 minutes earlier.

Area forecast discussion, Apr 23, 9:28 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1028 AM CDT WED APR 23 2008

.UPDATE...
TEXT PRODUCTS HAVE BEEN UPDATED FOR TORNADO WATCH #219 IN EFFECT
UNTIL 4 PM CDT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
     CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

99/06
Hazardous weather outlook, Apr 23, 3:38 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 AM CDT WED APR 23 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
438 AM CDT WED APR 23 2008 /338 AM MDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT WITH SOME
OF THESE STORMS POSSIBLY SEVERE.  STORMS MAY BEING THIS MORNING
ALONG AND EAST OF A CARLSBAD TO ALPINE LINE AND SHIFT EAST THROUGH
THE DAY.  THE PERMIAN BASIN AND LOWER TRANS PECOS ARE UNDER A SLIGHT
RISK OF SEVERE STORMS TODAY... WITH THE NORTHEAST PERMIAN BASIN/WESTERN
LOW ROLLING PLAINS HAVING THE GREATEST CHANCE OF EXPERIENCING SEVERE
WEATHER.  LOWER CHANCES OF STORMS TONIGHT WILL BE CONFINED TO THE EAST.
WHILE LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS WITH
THESE STORMS... LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

DRY AND WINDY CONDITIONS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS
THIS AFTERNOON FOR SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS.
A RED FLAG WARNING IS IN EFFECT FOR THAT AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGHOUT THE DAY ALONG AND EAST
OF A SEMINOLE TO FORT STOCKTON LINE.  SPOTTERS AND EMERGENCY MANAGERS
IN THIS AREA SHOULD MONITOR DEVELOPING WEATHER CONDITIONS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 23, 7:55 AM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
855 AM CDT WED APR 23 2008

TXZ046-047-051-052-231500-
BORDEN-DAWSON-HOWARD-MARTIN-
855 AM CDT WED APR 23 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN DAWSON...NORTHEASTERN
MARTIN...NORTHWESTERN BORDEN AND NORTHWESTERN HOWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SPARENBERG AT 855 AM
CDT...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG THUNDERSTORMS WAS
LOCATED 3 MILES SOUTHWEST OF ACKERLY...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH
ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY
DEVELOP ACROSS EASTERN DAWSON...NORTHEASTERN MARTIN...NORTHWESTERN
BORDEN AND NORTHWESTERN HOWARD COUNTIES.

LOCATIONS IMPACTED INCLUDE SPARENBERG...ACKERLY...U.S. HIGHWAYS 87
AND 180.

The radar

The Lubbock radar (KLBB), 100 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

21 hail, 8 tornado, 6 thunderstorm wind. Local standard time, as filed.

Hail, Borden

When
April 23, 9:45 AM CST to 9:55 AM CST
Where
Borden County, 9.3 mi W of Gail
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.770, -101.590

Penny sized hail was reported along Farm to Market road 1054 North.

Thunderstorm Wind, Borden

When
April 23, 11:25 AM CST to 11:30 AM CST
Where
Borden County, 1.16 mi W of Gail
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
32.770, -101.450

Hail, Scurry

When
April 23, 11:52 AM CST to 12:00 PM CST
Where
Scurry County, 0.69 mi N of Fluvanna to 13.5 mi SW of Fluvanna
Measured
1 in hail
Reported by
Post Office
Coordinates
32.890, -101.150

Quarter sized hail fell at the Fluvanna post office.

Hail, Borden

When
April 23, 1:30 PM CST to 1:40 PM CST
Where
Borden County, 12 mi NE of Gail
Measured
0.88 in hail
Reported by
Public
Coordinates
32.893, -101.284

Penny to nickel sized hail covered the ground twelve miles northeast of Gail.

Tornado, Scurry

When
April 23, 1:34 PM CST to 1:42 PM CST
Where
Scurry County, 3.32 mi NE of Knapp to 2.66 mi S of Union
Rating
EF0
Path length
5.06 mi
Path width
50 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.685, -101.082

The NWS survey conducted by WFO Midland did confirm power pole damaged approximately 2.8 miles south of the Union community along Farm to Market Road 1609. This tornado damage was indicative of EF0 intensity. Based on radar imagery and storm speed, primary indications are that the tornado path extended to the west of Farm to Market Road 1609 for approximately 4-6 miles. The width of the tornado is estimated at 50 yards.

Hail, Scurry

When
April 23, 1:37 PM CST to 1:47 PM CST
Where
Scurry County, 3.75 mi ESE of Snyder
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.699, -100.840

Thunderstorm Wind, Scurry

When
April 23, 1:40 PM CST to 1:50 PM CST
Where
Scurry County, 0.69 mi N of Winston
Measured
74 kt (85 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
32.710, -100.920

Strong winds caused trees to be uprooted in a local park.

Tornado, Scurry

When
April 23, 1:50 PM CST to 1:54 PM CST
Where
Scurry County, 0.56 mi E of Snyder Winston Arpt to 0.6 mi ENE of Winston
Rating
EF1
Path length
1.74 mi
Path width
100 yd
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.700, -100.940

A tornado developed near the city of Winston. In Towle Park, large trees were uprooted. At the nearby High School, a 20x40 storage building adjacent to the school was rolled and destroyed. The new football scoreboard was also demolished. The uprooting of well established trees in Towle Park and the damage observed to the storage building at Snyder High School are indicative of EF1 tornado damage. EF1 damage was also observed along Voss Lane near the end of the Snyder tornado life cycle, where metal farm buildings sustained significant damage. Wind speeds for this tornado are estimated at 90-100 mph, which is believed to have stayed on the ground for approximately 3.5 minutes, travelling approximately 1.75 miles. The tornado width is estimated at 100 yards.

|A 59 mph wind gust from the north was measured at Winston Field at 3:05 pm. A 69 mph wind gust from the northwest was measured at the Texas Tech Mesonet station located 3 miles east of Snyder at 3:10 pm. In both cases, these wind gusts occurred after the tornadic supercell thunderstorm had already moved east of the area.

Thunderstorm Wind, Scurry

When
April 23, 1:52 PM CST to 2:00 PM CST
Where
Scurry County, 0.69 mi N of Winston
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.710, -100.920

Strong winds blew over a scoreboard and storage building. A/C units were also blown off their slabs.

Thunderstorm Wind, Scurry

When
April 23, 2:05 PM CST to 2:15 PM CST
Where
Scurry County, Snyder
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
32.720, -100.900

Hail, Dawson

When
April 23, 2:08 PM CST to 2:18 PM CST
Where
Dawson County, 13 mi WSW of Lamesa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.658, -102.157

Thunderstorm Wind, Scurry

When
April 23, 2:08 PM CST to 2:15 PM CST
Where
Scurry County, 3.57 mi NE of Cemetary
Measured
63 kt (72 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.710, -100.830

Powerlines were downed by strong thunderstorm winds.

Hail, Gaines

When
April 23, 2:15 PM CST to 2:25 PM CST
Where
Gaines County, 19 mi E of Seminole Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.720, -102.403

Trained spotters reported quarter sized hail 19 miles east of Seminole along U.S. Highway 62/180.

Hail, Dawson

When
April 23, 2:33 PM CST to 2:45 PM CST
Where
Dawson County, 7.5 mi SSW of Lamesa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.630, -101.999

Hail, Scurry

When
April 23, 2:45 PM CST to 2:55 PM CST
Where
Scurry County, 0.69 mi N of Winston
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
32.710, -100.920

Thunderstorm Wind, Scurry

When
April 23, 2:45 PM CST to 2:55 PM CST
Where
Scurry County, 0.69 mi N of Winston
Measured
61 kt (70 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
32.710, -100.920

Tornado, Dawson

When
April 23, 2:45 PM CST to 2:46 PM CST
Where
Dawson County, 2.84 mi W of Sparenburg to 2.71 mi WSW of Sparenburg
Rating
EF0
Path length
0.37 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
32.575, -101.878

The NWS damage survey viewed images of a tornado 2.5 miles west southwest of Sparenberg along Farm to Market Road 828. Greg Morgan, local television meteorologist and spotter, provided visual confirmation of this weak tornado lasting approximately one minute. Mr. Morgan and other eyewitnesses estimated a tornado touchdown time of 3:45 pm CDT, and radar imagery confirmed this estimate.

Tornado, Dawson

When
April 23, 2:56 PM CST to 3:00 PM CST
Where
Dawson County, 1.65 mi SW of Sparenburg to 1.56 mi SSW of Sparenburg
Rating
EF0
Path length
1.1 mi
Path width
150 yd
Reported by
Trained Spotter
Coordinates
32.566, -101.853

Members of the Texas Tech Atmospheric Science Group and Greg Morgan from CBS 7 in Odessa witnessed the second tornado, which developed at 3:56 pm CDT, approximately 1.5 miles southwest of Sparenberg over open country, and continued until 4:00 pm. The tornado dissipated approximately 1.75 miles south of Sparenberg, just west of Farm to Market Road 26. No damage was found.

Tornado, Gaines

When
April 23, 2:56 PM CST to 3:02 PM CST
Where
Gaines County, 2.82 mi SW of Seminole to 2.36 mi SSE of Seminole
Rating
EF0
Path length
2.57 mi
Path width
200 yd
Reported by
Broadcast Media
Coordinates
32.686, -102.677

Video of a tornado in Gaines County, just west of U.S. Highway 385 and 2.5 miles south of Seminole, was provided to the KWES NewsWest 9 television station in Midland. Robert Barrett, Gaines County Emergency Manager, also provided images of the tornado as it crossed Highway 385 and headed eastward. This tornado did not produce any damage.

Hail, Gaines

When
April 23, 2:59 PM CST to 3:09 PM CST
Where
Gaines County, Seminole
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.720, -102.650

Tornado, Dawson

When
April 23, 3:08 PM CST to 3:09 PM CST
Where
Dawson County, 2.94 mi ESE of Sparenburg to 3.08 mi ESE of Sparenburg
Rating
EF0
Path length
0.14 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.567, -101.782

The Texas Tech Atmospheric Science Group witnessed a well defined, but brief tornado located approximately 4.5 miles northwest of Ackerly. No damage was found.

Hail, Gaines

When
April 23, 3:40 PM CST to 3:50 PM CST
Where
Gaines County, 4.07 mi E of Seminole
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.720, -102.580

Hail, Dawson

When
April 23, 4:05 PM CST to 4:25 PM CST
Where
Dawson County, Sand
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
32.700, -102.170

Hail, Gaines

When
April 23, 4:23 PM CST to 4:40 PM CST
Where
Gaines County, Seminole to 3 mi N of Seminole
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.720, -102.650

Penny fell in Seminole and quarter sized hail fell at the intersection of County Road 208 and U.S. Highway 385.

Tornado, Dawson

When
April 23, 4:29 PM CST to 4:30 PM CST
Where
Dawson County, 1 mi S of Patricia to 1.1 mi SSE of Patricia
Rating
EF0
Path length
0.42 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
32.535, -102.020

A brief tornado near Patricia was reported by trained spotters. No damage was reported.

Hail, Martin

When
April 23, 5:16 PM CST to 5:26 PM CST
Where
Martin County, 6 mi WSW of Ackerly
Measured
2.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.487, -101.815

Baseball sized hail fell at the intersection of Farm to Market Road 26 and Farm to Market Road 2002.

Hail, Martin

When
April 23, 5:20 PM CST to 5:30 PM CST
Where
Martin County, 3 mi SSE of Ackerly
Measured
1 in hail
Reported by
Public
Coordinates
32.480, -101.700

Hail, Borden

When
April 23, 5:45 PM CST to 6:00 PM CST
Where
Borden County, 1.16 mi W of Gail
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
32.770, -101.450

Quarter to golfball sized hail covered the ground in Gail.

Tornado, Howard

When
April 23, 5:55 PM CST to 5:56 PM CST
Where
Howard County, 1 mi S of Luther to 1.1 mi SSE of Luther
Rating
EF0
Path length
0.42 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
32.435, -101.470

Trained spotters reported a brief tornado near the community of Luther. No damage was reported.

Hail, Dawson

When
April 23, 6:00 PM CST to 6:10 PM CST
Where
Dawson County, 6 mi WSW of Lamesa
Measured
2.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.697, -102.045

Baseball sized hail fell west-southwest of Lamesa.

Hail, Dawson

When
April 23, 6:04 PM CST to 6:14 PM CST
Where
Dawson County, Lamesa
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.730, -101.950

Hail, Dawson

When
April 23, 6:10 PM CST to 6:20 PM CST
Where
Dawson County, 0.9 mi SW of Lamesa
Measured
4.25 in hail
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.720, -101.960

Softball sized hail fell in Lamesa.

Hail, Dawson

When
April 23, 6:15 PM CST to 6:25 PM CST
Where
Dawson County, 2.99 mi WSW of Lamesa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.720, -102.000

Hail, Dawson

When
April 23, 6:15 PM CST to 6:25 PM CST
Where
Dawson County, 0.58 mi W of Lamesa to 1 mi N of Lamesa
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
32.730, -101.960

Baseball sized hail fell in Lamesa.

Hail, Borden

When
April 23, 6:30 PM CST to 6:40 PM CST
Where
Borden County, 14 mi E of Gail
Measured
0.75 in hail
Reported by
County Official
Coordinates
32.770, -101.189

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85765, 85787, 85766, 85767, 91976, 85768, 85786, 91977, 85793, 85792, 85769, 85788, 85770, 85771, 85773, 85789, 91978, 91979, 91981, 85774, 91980, 85775, 85776, 85778, 91982, 85779, 85780, 85781, 91983, 85790, 85791, 85783, 85782, 85784, 85785.